Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Emily L. Aaronson, MD, MPH, and Christopher Kabrhel, MD, MPH| May 1, 2019
Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
An elderly woman with a history of dementia underwent surgical resection of new colon cancer, which relieved a bowel obstruction. She developed acute delirium postoperatively, and the team discovered they had neglected to capture her cholinesterase inhibitor patch (a medication for dementia) in the official medication reconciliation list.
Amy A. Vogelsmeier, PhD, RN| September 1, 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Chase Coffey, MD, MS| November 1, 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Gregg C. Fonarow, MD| September 1, 2007
An elderly man with a history of hypertension, coronary artery disease, congestive heart failure (CHF), and countless hospital admissions for CHF came to the emergency department complaining of shortness of breath and fatigue. The admitting physician discovered that the patient had never received clear education about caring for himself outside the hospital.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Jeffrey Driver, JD, MBA | October 1, 2004
Following a swallowing study, a speech pathologist recommends that a patient receive nothing by mouth, due to a high risk of aspiration. However, because the report is misfiled, no NPO order is implemented.
Atul K. Madan, MD | May 1, 2003
A blood-soaked BP cuff used on one trauma patient is re-used on the next trauma patient, with no regard to universal precautions.
Sidney T. Bogardus, Jr., MD| April 1, 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bed—twice!